Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2002, 3:23 PM MDT for Weld County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 3:23 PM MDT (21:23 UTC)
- Expired
- Jul 3, 2002, 4:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:40 PM MDT | Hail 0.75 | Windsor, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 032123 SVRDEN COC123-032215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 321 PM MDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF NORTHERN GREELEY * UNTIL 415 PM MDT * AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PIERCE...OR ABOUT 16 MILES NORTH OF GREELEY...MOVING NORTH-NORTHWEST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTHERN GREELEY...AULT...BARNESVILLE...CARR...EATON...GALETON...GILL... LUCERNE...NATURAL FORT REST AREA...NUNN...PIERCE...PURCELL... ROCKPORT...SEVERANCE AND WINDSOR. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. FURTHER SOUTH IN WELD COUNTY EARLIER THIS AFTERNOON THESE STORMS PRODUCED WIND GUSTS TO 81 MPH...AND 1 INCH HAIL. LAT...LON 4042 10493 4043 10440 4100 10439 4100 10494 RJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:54 PM MDT, 29 minutes earlier.
Area forecast discussion, Jul 3, 2:54 PM MDT, 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT WED JUL 03 2002 SHORT TERM DISCUSSION: UPPER RIDGE CONTINUES TO SLOWLY WEAKEN TDY AS THE SHORTWAVE TROUGH OVR THE SOUTHWEST USA HOLDS TOGETHER AND BEGINS TO WORK ITS WAY INTO THE SOUTHERN AND CENTRAL ROCKIES. MOISTURE HAS BECOME ABUNDANT IN THE LAST 24 HRS ESPECIALLY EAST OF THE DIVIDE. THE ADVERTIZED SHORTWAVE CONTAINS A FAIR AMNT OF MID AND UPPER LVL MOISTURE AS THE WATER VAPOR CHANNEL AND DESERT AREA SOUNDINGS WOULD CONFIRM. KFGZ AND KSLC HAVE MOISTENED THE BEST WITH GJT DOUBLING ITS PRECIP WATER IN 12HRS. LOW LVL EASTERLY FLOW OVR THE PLAINS WILL HOLD GOOD DEWPTS IN THE AREA TONIGHT INTO THURS. THE MID AN UPPER LVL FLOW PATTERN OVR THE AREA BECOMES INCREASINGLY DISORGANIZED TONIGHT AND INTO THURSDAY WITH WINDS REMAINING WEAK. BOTTOM LINE IS STORM MOTION WILL BE MUCH LIKE YESTDY WITH SLOW TO NRLY STATIONRY MOVEMENT. WITH STORMS FIRING OVER THE HIGHER TRRN THIS EARLY AFTN WILL KEEP SCT CHANCE OF STORMS FOR TONGT WITH LOCALLY HVY RAIN AMNTS. STRONGER JET LVL WINDS ASSOCIATED WITH A LARGE PACIFIC NW TROUGH WILL REMAIN WELL NORTH AND WEST OF THE STATE THURSDAY BUT THE AREA WILL STILL BE MOSLTY INFLUENCED BY THE SLOW MOVING WEAKENING WAVE ROUNDING THE BOTTOM OF THE PAC TROF. AVN DIV-Q GRIDS SUGGEST A SUSTAINED PD OF WEAK ASCENT FROM THURSDAY THROUGH LATE FRIDAY. THIS MAY TIP THE SCALE IN THE DIRECTION OF KEEPING THE BETTER CHANCE FOR AFTN/EVE STORMS BOTH THURSDAY AND FRIDAY AS SFC MOISTURE HOLDS IN. FCST SOUNDINGS SHOW LOWER CAPE VALS FOR THURSDAY AFTN WITH A FAIR AMNT OF CIN OVR THE AREA UNTIL THE LATE HOURS SUGGESTING THE NOCTURNAL VARIETY OF STORMS AGAIN. REACHING THE 14TH DAY OF 90 DEGF THURS MAY BE TOUGH IF CLOUDS DONT DISSIPATE ENTIRELY BY MORNING. BY FRIDAY THE PACIFIC TROUGH RIDING JUST NORTH OF THE USA/CAN BORDER WILL PUSH EASTWARD. THIS IS EXPECTED TO SEND DOWN A COLD FRONT FOR LATER PDS. MOISTURE HOLDS OVR THE AREA FOR FRI AS THE FCST SOUNDINGS SHOWING THE HIGHEST PRECIP VALUES AND AVN/ETA SPEC HUMIDITIES INCREASE AS WELL AND GUIDANCE TEMPS INDICATING A COOLER DAY THAN THURS. MESOETA DISAGREES WITH COOLING. WILL HOLD ON TO THE SCT POPS FOR FRI AFTN/EVE. COOLEST DAY OF THE PD LOOKS TO BE SATURDAY AS THE COOL SURGE ARRIVES IN THE EAST EARLY SATURDAY. 90S IN DEN ARE VERY DOUBTFUL. SFC MOISTURE STAYS HIGH BUT COOLER AIR MAY ACT TO STABILIZE THE PLAINS SAT. WITH THE EXACT TIMING AND STRENGTH OF SURGE STILL UNCERTAIN WILL GO AHEAD WITH A CONTINUATION OF SCT POPS WITH PLENTY OF MOISTURE AND EASTERLY FLOW TO 650MB. LONG TERM DISCUSSION: SUNDAY THROUGH WEDNESDAY...RIDGE BEGINS TO DOMINATE THE WESTERN USA ONCE AGAIN BY LATE SUNDAY AS FCST TEMPS TREND HIGHER. LOW LVL FLOW IS EXPECTED TO REMAIN EASTERLY AFTER SATURDAYS FROPA. WILL KEEP CHANCE FOR STORMS ON SUNDAY WITH DAY 2 SCENARIO AND 700MB TEMPS REMAINING COOL ENOUGH ACCORDING TO THE AVN. THE COLORADO AREA BECOMES DRYER FOR MONDAY AND TUESDAY BUT FLOW ALOFT TRENDS TO NORTHWESTERLY WITH THE DESERT SOUTHWEST REMAINING HOT AND DRY. MRF BRINGS ANOTHER SURGE AND HIGHER HUMIDITIES DOWN FROM A PASSING SHORT WAVE IN THE NORTHWESTERLY FLOW. WILL KEEP THE CHANCE FOR SHWRS/STORMS MON THRU WED. FREDIN .DEN...NONE
In the hours before
Special weather statement, Jul 3, 10:11 AM MDT, 5 hours 12 minutes before
COZ030>051-032000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1010 AM MDT WED JUL 3 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THE AIRMASS HAS BECOME MORE MOIST AND UNSTABLE DURING THE LAST 24 HOURS AS A PLUME OF MOISTURE HAS MOVED IN FROM THE SOUTH. SOUTHEASTERLY SURFACE WINDS WILL CONTINUE TO PUMP LOW LEVEL MOISTURE ACROSS THE NORTHEAST PLAINS OF COLORADO AND INTO THE FRONT RANGE FOOTHILLS AND PARK COUNTY THROUGH THE AFTERNOON AND EVENING. AS A RESULT...SCATTERED THUNDERSTORMS WILL BE DEVELOPING OVER THE FRONT RANGE EARLY THIS AFTERNOON AND THEN SPREAD AND DEVELOP EASTWARD ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING. STORM MOVEMENT WILL BE VERY SLOW...SO LOCALLY HEAVY RAINFALL MAY OCCUR. STORMS WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A 20 TO 30 MINUTE PERIOD. IF A STRONGER STORM STALLS...SOME FLOODING PROBLEMS MAY OCCUR ESPECIALLY IN AND NEAR THE HAYMAN FIRE. WIND SHEAR IN THE ATMOSPHERE IS VERY WEAK...SO THE THREAT OF SEVERE WEATHER WILL BE LIMITED TO BRIEF AND ISOLATED OCCURRENCES. THE STRONGEST STORMS WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OVER THE FAR NORTHEASTERN PLAINS...STORM COVERAGE WILL BE LIMITED TO ISOLATED AS A STRONGER CAP EXISTS IN THE ATMOSPHERE. THE OUTLOOK FOR THURSDAY CALLS FOR SIMILAR CONDITIONS WITH A CONTINUED CHANCE OF AFTERNOON AND NIGHTTIME SHOWER AND THUNDERSTORM ACTIVITY. BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:37 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 53 min |
| Jul 2, 11:49 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 56 min |
| Jul 3, 12:05 AM MDT | Flash Flood Warning | BOU | Denver, Jefferson | 115 min |
| Jul 3, 12:32 PM MDT | Flash Flood Warning | BOU | Jefferson | 118 min |
| Jul 3, 1:01 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Jul 3, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 55 min |
| Jul 3, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 61 min |
| Jul 3, 2:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| Jul 3, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 84 min |
| Jul 3, 4:22 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson, Park | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.